Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Salt Lake City, UT

September 29, 2002Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 29, 2002, 1:15 PM MDT for Garfield County, Kane County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2002, 1:15 PM MDT (19:15 UTC)
Expired
Sep 29, 2002, 2:00 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Garfield County, UT, Kane County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 1:10 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2002-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2002-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 11:00 AM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 29, 11:00 AM MDT, 2 hours 15 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1100 AM MDT SUN SEP 29 2002

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NEVADA WILL MOVE EAST ACROSS
THE AREA TODAY.  THE NEXT PACIFIC STORM SYSTEM AND ASSOCIATED COLD
FRONT WILL REACH THE GREAT BASIN ON MONDAY.

.DISCUSSION...SHORTWAVE EJECTING NORTHEAST ACROSS UT WILL PROVIDE
PLENTY OF WEATHER TODAY.  SHOWERS THUNDERSTORMS OVER MUCH OF THE
AREA WITH SOME SMALL HAIL.  STRONGEST ACTIVITY WILL MOVE ACROSS THE
SOUTHEAST HALF OF UT WITH THE INTENSITY DECREASING RAPIDLY NORTHWEST
OF A LINE FROM ABOUT THE WESTERN UINTAS TO CDC. CURRENT PACKAGE HAS
THIS HANDLED WELL SO NO UPDATES EXPECTED AT THIS TIME.

SLC 622 CDC 610  SANDERS

.SLC...NONE.
Hazardous weather outlook, Sep 28, 4:48 PM MDT, 20 hours 27 minutes before
IDZ024-025-UTZ001>021-WYZ021-282256-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT SAT SEP 28 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

TEST TEST TEST

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

TEST TEST TEST

WYJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 1:02 PM MDTSevere Thunderstorm WarningSLCIron28 min
Sep 29, 1:19 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane41 min
Sep 29, 2:01 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne44 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.